Health&Care: Hypoglycemia (part 3)
I have heard that there is an opposite to insulin called glucagon. Is this something like glucose and can it be used to bring someone round from a hypo?
Glucagon is a hormone which, like insulin, is produced by the pancreas. It causes glucose to be released into the bloodstream from stores of starch in the liver. Glucagon can also be injected to bring someone round from a hypo if they are unconscious or too restless to swallow glucose. Glucagon cannot be stored in solution like insulin. It comes in a kit containing a vial with glucagon powder plus a syringe and sterile fluid for dissolving the powder. The process of dissolving the glucagon and drawing it into the syringe may be difficult, especially if you are feeling panicky. It is worth asking the diabetes nurse to show you and your likely helper how to draw up glucagon.
Glucagon only has a short-lasting effect and it is therefore important to follow it up with some sugar by mouth to prevent a relapse of coma. When children have a glucagon injection their blood glucose level may rise sharply and make them feel sick, so they won’t want more sugar. It is best to do a blood test to help decide whether more glucose is really needed immediately. More sustaining carbohydrates (such as bread or biscuits) should be given as soon as they feel well enough to eat, as the blood glucose level can fall again later.
When I gave my wife a glucagon injection recently, she vomited. Is this normal?
Some people do vomit when regaining consciousness after a glucagon injection, particularly children. If only half the content of the vial is given (0.5 mg), it will usually be enough to correct the hypo, but less likely to cause sickness.
My diabetes was controlled by tablets for 20 years but two years ago my doctor recommended that I begin insulin treatment. I am well controlled but my sleep is often disturbed by dreams, or I wake up feeling hungry. Can you advise me what to do if this happens?
You may be going hypo during the night. It has been shown that many people have a low blood glucose in the early hours and, provided that they feel all right and sleep well, this probably does not matter. However, if you are regularly waking up with hypo symptoms (such as hunger) or having nightmares, you should first check whether you are hypo by measuring your blood glucose level at around 3 a.m. when it is usually the lowest. If the reading is below 4 mmol/L you need to reduce your evening dose of intermediate-acting insulin. If your blood glucose is then high before breakfast the next day, an injection of intermediate-acting insulin taken before going to bed instead of before your evening meal may solve your problem.
Am I correct in thinking that only people on insulin can have Hypoglycemia?
No. Some of the tablets used for treating Type 2 diabetes can also cause Hypoglycemia. The commonly used ones are glibenclamide (Euglucon, Daonil) and gliclazide (Diamicron). These hypos will improve with glucose in the normal way but, because the tablets have a longer action than insulin, the hypo may return again after several hours. Anyone having hypos on tablets probably needs to reduce the dose. Metformin and the glitazones, however, do not cause hypos.